Alert archive / New Mexico / Flash Flood Warnings in 2003

Flash Flood Warning 5, NWS Albuquerque, NM

August 19, 2003Guadalupe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 19, 2003, 6:25 PM MDT for Guadalupe County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2003, 6:25 PM MDT (00:25 UTC)
Expired
Aug 19, 2003, 8:30 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Guadalupe County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2654 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 200030 CCA
FFWABQ
NMC019-200230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
625 PM MDT TUE AUG 19 2003

CORRECTED UGC LINE SO THAT ONLY GUADALUPE COUNTY IS INCLUDED

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEAST GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 830 PM MDT

* AT 616 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IN 
  PUERTA DE LUNA. THE STORM CONTINUES TO TRAVEL EASTWARD THROUGH 
  SOUTHERN GUADALUPE COUNTY. HEAVY RAINS AS WELL AS FLOODING OF 
  ROADS AND ARROYOS CAN BE EXPECTED IN GUADALUPE COUNTY EAST OF 
  HIGHWAY 84.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
  OVER RURAL EASTERN GUADALUPE COUNTY 

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3471 10425 3475 10440 3475 10449 3494 10448
          3494 10411 3472 10411
$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:50 PM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 19, 2:50 PM MDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
250 PM MDT TUE AUG 19 2003

FAIRLY ACTIVE DAY WITH A SEVERE T STORM WATCH BOX FAR NE NM. LOOKS
LIKE SWATH FROM SW/W CENTRAL TO NE PART OF OUR FORECAST AREA TO BE
MOST ACTIVE DURING EVENING...SW AND POSSIBLY W CENTRAL SECTIONS DUE
IN PART TO MOISTURE ENRICHMENT AND WEAK LOW PRESSURE CIRCULATION THAT
RESULTED FROM LAST NIGHTS LARGE MCS S AZ AND NW MEXICO...NE NM DUE
LARGELY TO WEAK IMPULSE TRAVERSING THAT AREA EARLY EVENING. EXPECT
WED TO BE A LITTLE QUIETER NE THAN TODAY THOUGH WEAK BOUNDARY MAY BE
PRESENT NE TO HELP FOCUS A FEW SHOWERS AND STORMS. TEMPS ALOFT MAY BE
A LITTLE WARMER THOUGH AND MOISTURE LOOKS TO DECREASE THERE A LITTLE
OVER TODAY...SO KEPT JUST 10 AND 20 POPS THERE. FOR THE NEXT DAY OR
TWO AHEAD DECREASED POPS SLIGHTLY MOST OF N CENTRAL AND NE DUE TO
POSITION AND INTENSITY OF HIGH CENTER ALOFT WHICH EXPECTED TO
TRANSLATE OVER CO OR FAR N NM. MAY WELL BE MORE THAN ONE CENTER
DEVELOPING SO TOUGH TO DETERMINE STEERING FLOW FOR ANY STORMS...
ESPECIALLY N SECTIONS. NO MAJOR CHANGES BEYOND THAT TIME FRAME THOUGH
SOME MINOR TWEAKS HERE AND THERE. 43

.PRELIMINARY NUMBERS...

FARMINGTON................ 061/092 060/093 061 43121
GALLUP.................... 060/087 054/088 054 43222
GRANTS.................... 058/089 055/092 055 43222
GLENWOOD.................. 061/094 062/095 062 43322
CHAMA..................... 047/080 045/081 044 43332
LOS ALAMOS................ 058/092 053/091 052 43332
RED RIVER................. 047/078 040/076 039 43322
TAOS...................... 054/083 050/083 050 43322
SANTA FE.................. 055/089 052/087 051 43322
SANTA FE AIRPORT.......... 061/090 058/090 057 43322
ESPANOLA.................. 061/093 058/092 056 43322
ALBUQUERQUE HEIGHTS....... 068/093 066/094 067 43221
ALBUQUERQUE VALLEY........ 065/095 064/096 064 43221
ALBUQUERQUE FOOTHILLS..... 060/091 058/092 058 43221
ALBUQUERQUE WEST MESA..... 066/093 064/096 065 43221
SOCORRO................... 059/099 058/099 058 43221
SANDIA PARK/CEDAR CREST... 057/087 056/087 056 43221
MORIARTY/ESTANCIA......... 058/091 056/091 057 43321
CARRIZOZO................. 056/093 056/091 058 43221
RUIDOSO................... 051/084 050/083 054 43221
RATON..................... 057/088 052/088 051 43322
LAS VEGAS................. 056/086 052/085 052 43322
ROY....................... 062/083 059/082 059 43311
CLAYTON................... 059/093 063/093 061 43311
SANTA ROSA................ 064/094 062/092 062 43321
TUCUMCARI................. 069/095 065/093 065 43211
FORT SUMNER............... 066/096 065/095 065 43200
CLOVIS.................... 066/096 064/093 064 43100
PORTALES.................. 066/098 063/095 063 43100
ROSWELL................... 067/098 067/097 066 43100

.ABQ...NONE.
Hazardous weather outlook, Aug 19, 6:00 AM MDT, 12 hours 25 minutes before
NMZ001>021-026-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 19, 5:40 PM MDT, 45 minutes before
NMZ005>007-200000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
540 PM MDT TUE AUG 19 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS CANCELLED SEVERE
THUNDERSTORM WATCH NUMBER 871 THAT WAS IN EFFECT FOR THE FOLLOWING
COUNTIES IN NORTHEAST NEW MEXICO...

COLFAX...HARDING...AND UNION.

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:25 PM MDTFlash Flood WarningABQDe Baca, Guadalupe2 hr
Aug 19, 7:25 PM MDTFlash Flood WarningABQCurry, Quay, Roosevelt110 min

Nearby

Flash Flood Warnings in New Mexico, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.